Fatal re-expansion pulmonary edema associated with increased lung IL-8 levels following high-dose chemotherapy and autologous stem cell transplant.

Published

Journal Article

Re-expansion pulmonary edema (REPE) leading to hypoxic respiratory failure and death occurred following a unilateral low-volume (750 ml) thoracentesis in a young patient 8 days after high-dose chemotherapy and autologous stem cell transplantation (HDC/ASCT) for advanced-stage breast cancer. A higher volume (1,000 ml) thoracentesis from the contralateral lung, 2 weeks prior to HDC/ASCT, showed no clinical consequences. We have recently demonstrated increased levels of inflammatory cytokines in the lungs of patients following HDC/ASCT, a finding which may predispose them to exaggerated inflammatory lung injury. In postmortem analysis, this patient's lung demonstrated substantial intra-alveolar edema and marked elevation in interleukin-8, detected by immunohistochemistry. This suggests that patients who have recently undergone HDC/ASCT may be at increased risk for the development of REPE following thoracentesis.

Full Text

Duke Authors

Cited Authors

  • Garantziotis, S; Bhalla, KS; Long, GD; Vredenburgh, JJ; Folz, RJ

Published Date

  • 2002

Published In

Volume / Issue

  • 69 / 4

Start / End Page

  • 351 - 354

PubMed ID

  • 12169751

Pubmed Central ID

  • 12169751

International Standard Serial Number (ISSN)

  • 0025-7931

Digital Object Identifier (DOI)

  • 10.1159/000063260

Language

  • eng

Conference Location

  • Switzerland